Methadone: A Flicker Of Light In The Dark

Methadone: A Flicker Of Light In The Dark

To provide a better understanding of the very important role methadone plays in the treatment of addiction.
 
HomeHome  PortalPortal  GalleryGallery  RegisterRegister  Log inLog in  

Share | 
 

 METHADONE DOSING PART I

View previous topic View next topic Go down 
AuthorMessage
lilgirllost
Admin
avatar

Female
Number of posts : 863
Age : 44
Location : live in Louisiana but attend MMT clinic in Tx
Job/hobbies : COUPONING & GEOCACHING are my favorite past times but I also love reading and spending time with my husband and kids
Humor : I don't have a sense of humor.............
Registration date : 2009-05-25

PostSubject: METHADONE DOSING PART I   Mon Mar 28, 2011 10:05 am

This is a very interesting topic and as a patient who seems to struggle with their dose and still crave a lot, this does seem to make a lot of sense. I am craving that little rush or sense of well being that came with short acting opiates, but that I no longer get from methadone. Are there other's out there who struggle in this way? I would love to hear your experience with this.


Methadone Dosing, Part 1

“Doc, I need a dose increase. The last time I went up 5mg, I felt it for a few days, but now I don’t feel it anymore.”

I’ve worked in opioid treatment centers for around ten years, and I often hear this kind of statement. It’s worrisome, because it doesn’t fit with the pharmacokinetics of methadone. I have to ask the patient exactly what he means when he says he “feels it.” Does he mean he feels a bit of enjoyable euphoria? Or does he mean he feels relief of nighttime physical withdrawal symptoms? If he means the latter, I’d expect those symptoms to be improving on the fourth or fifth day, because of the long half-life of methadone.

We see from the graph of the steady state of methadone that it takes at least four or five days to see the full effect from a dose change. However, a person on methadone sometimes does feel a bit of a buzz, or euphoria, for the first few days after a dose increase. That euphoria, which some people experience as increased energy, always wears off, no matter how high we take the dose. In fact, that’s one reason why we use methadone. Patients at a maintenance dose don’t feel high.

Some patients exaggerate symptoms, or say what they think is expected, because they’re anxious they’ll never get enough methadone to help them feel physically back to normal. I think it’s important to reassure patients that we really want to give them enough methadone to feel stable. And we also have to tell them that they need to tell us the truth about how they are feeling, because they may be chasing a feeling from methadone that’s not going to last, no matter how high the dose.

Many patients don’t know what normal feels like. It’s part of my job to educate them that on the ideal dose of methadone, you should feel the same all day. Ideally, they feel the same before dosing as after dosing: no withdrawal symptoms, and no euphoria or sedation.


taken from JANABURSONS BLOG and the original link is
http://janaburson.wordpress.com/2011/03/26/methadone-dosing-part-1/


RuthAnn
aka lilgirllost

We are not bad people trying to become good, we are sick people trying to become well.

Methadone; A Flicker Of Light In The Dark
www.medicalassistedtreatment.org
www.suboxoneassistedtreatment.org
We are available 24 hours a day, 7 days a week.
If you cannot afford to call us, send us an email and
we will call you at our expense.
Office: 1-770-334-3655~ Cell: 1-770-527-9119
Email: mrdeanv@aol.com
ALL INFORMATION IS KEPT STRICKLY CONFIDENTIAL
Back to top Go down
View user profile
 
METHADONE DOSING PART I
View previous topic View next topic Back to top 
Page 1 of 1
 Similar topics
-
» The untapped part of the brain
» The Gates of Hell. Part 1
» Mental Health : Trying to heal the mental part to eating too much
» Rob Skiba - Did Israel Really Become a Nation in 1948 (part 2 mp3 is up)
» Darkness Descending /Part One/Part Two

Permissions in this forum:You cannot reply to topics in this forum
Methadone: A Flicker Of Light In The Dark :: Methadone Maintenance :: Is your dose holding you?-
Jump to: